Nebraska, 2014

Tornadoes and Hail in Nebraska, May 18, 2014

May 18, 2014 · NWS CYS · 16 events in 3 counties and zones

Thunderstorms produced numerous funnel clouds, large hail, damaging winds and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced numerous funnel clouds, large hail, damaging winds and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 2:13 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, May 18, 2:13 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT SUN MAY 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 313 PM MDT SUN MAY 18 2014

SEVERE THUNDERSTORM CHANCES ARE THE FORECAST CHALLENGE BOTH THIS
AFTERNOON AND MONDAY.

CURRENTLY...CONVERGENCE BOUNDARY/FRONT THAT WAS OVER THE SOUTH
LARAMIE RANGE YESTERDAY LOOKS TO BE LIFTING SLOWLY NORTHEAST THIS
AFTERNOON. WINDS STILL SOUTHEASTERLY IN THE PANHANDLE WITH SOUTH
TO SOUTHWESTERLY WINDS HERE AT CHEYENNE. PRETTY DRY HERE AT
CHEYENNE WITH 2 PM HUMIDITIES AT 30 PERCENT. OUT EAST IN THE
PANHANDLE...DEWPOINTS STILL CLIMBING INTO THE 50S. SCOTTSBLUFF HAS
53F...TORRINGTON 55...ALLIANCE 50 AND CHADRON 54 AT 2 PM. LATEST
MESOANALYSIS FROM SPC SHOWS THE PANHANDLE STILL CAPPED WITH
CONVECTIVE INHIBITION AROUND 100 J/KG. WE ARE STARTING TO SEE
CONVECTION DEVELOPING NORTH OF CHEYENNE NEAR CHUGWATER WHERE THE
ATMOSPHERE IS LESS CAPPED. NEXT UPSTREAM FRONTAL BOUNDARY OVER
SOUTHEAST IDAHO.

FOR LATER THIS AFTERNOON...WE DO SEE A WINDOW THIS AFTERNOON WHERE
EXTREME WESTERN NEBRASKA AND FAR EASTERN WYOMING LOSES THE LOW LEVEL
CAP. MAY NOT BE SO MUCH FOR ALLIANCE AND CHADRON...BUT SIOUX AND
POSSIBLY SCOTTSBLUFF COUNTIES IN THE PANHANDLE AND GOSHEN/NIOBRARA
COUNTIES IN SOUTHEAST WYOMING COULD BECOME UNCAPPED.

GOING TO HAVE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS MONDAY
AFTERNOON AS FRONTAL BOUNDARY TO OUR WEST CURRENTLY...LOOKS TO LAY
ALONG THE COLORADO/WYOMING BORDER MONDAY AFTERNOON. UPSLOPING
BEHIND THE FRONT OVER THE SOUTHERN PANHANDLE AND HERE AT CHEYENNE.
SHORTWAVE TRACKING ACROSS CENTRAL WYOMING WITH ASSOCIATED
95-100KT JET STREAK. MAY HAVE THE SAME ISSUE WITH LOW LEVEL CAP
TOMORROW AS WE ARE HAVING TODAY. WILL NEED TO STAY ON GUARD FOR
SEVERE CONVECTION DOWN THIS WAY...BASICALLY ALONG THE I-80
CORRIDOR FROM SIDNEY TO CHEYENNE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)

ISSUED AT 313 PM MDT SUN MAY 18 2014

BY WEDNESDAY GFS AND ECMWF BOTH BRING THE UPPER LOW CURRENTLY MOVING
INTO OREGON AND NORTHERN CALIFORNIA SOUTHEASTWARD INTO NEVADA.  THIS
PATTERN PLACES EASTERN WYOMING AND WESTERN NEBRASKA UNDERNEATH A
BROAD DIFFLUENT FLOW ALOFT WITH A PERSISTENT EAST TO SOUTHEAST
UPSLOPE BOUNDARY LAYER FLOW GOING FOR AREAS EAST OF THE MOUNTAINS.
BOTH MODELS DONT REALLY MOVE THE UPPER LOW TO THE WEST THAT MUCH
THROUGH LATE IN THE WEEK...BRINGING IT EAST INTO THE 4 CORNERS
REGION BY SATURDAY...THEN THEY DIVERGE WITH THE ECMWF WANTING TO
LIFT THE LOW A BIT FARTHER NORTH INTO WYOMING NEXT SUNDAY WHEREAS
THE GFS KEEPS IT FARTHER DETACHED FROM THE SOUTHERN EDGE OF THE
STRONGER MIDLEVEL WESTERLIES...HOLDING IT TO THE SOUTH OVER NEW
MEXICO THROUGH EARLY NEXT WEEK.  OVERALL...THE CONSENSUS IN THE
MEDIUM RANGE GUIDANCE POINTS TO A PERSISTENT PATTERN WEDNESDAY
THROUGH AT LEAST FRIDAY WITH PERIODS OF WEAKER SHORTWAVES EJECTING
NORTHEAST FROM THE MAIN UPPER LOW TO THE SOUTHWEST...INTERACTING
WITH THE MOIST EAST/SOUTHEAST BOUNDARY LAYER FLOW (ESPECIALLY ALONG
AND EAST OF THE MOUNTAINS) TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY.  THE PATTERN BECOMES A BIT MORE UNCERTAIN
NEXT WEEKEND...WITH THE ECMWF OBVIOUSLY MORE BULLISH ON POPS AND THE
GFS SOMEWHAT DRIER.  FOR NOW WE TRENDED POPS CLOSER TO THE GFS FOR
NEXT WEEKEND GIVEN THE UNCERTAINTY OF EXACTLY HOW THE UPPER LOW WILL
START TO EJECT. AS FOR ANY SEVERE THUNDERSTORMS DURING THE MID TO
LATE WEEK TIMEFRAME...WITH A OVERALL PATTERN WITH AN UPPER LOW
SITUATED TO OUR SOUTHWEST...WE WOULD NOT BE SUPRISED TO SEE A FEW
EEPISODES OF AFTERNOON/EVENING SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS AS SHORTWAVES WITH COOLER POCKETS ALOFT EJECT FROM
TTHE MAIN UPPER LOW...STEEPING THE MIDLEVEL LAPSE RATES
PERIODICALLY.  02/GARMON

&&

.AVIATION...(FOR THE 18Z TADS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1159 AM MDT SUN MAY 18 2014

VISIBLE SATELLITE IMAGERY AT NOON SHOWS A RATHER EXTENSIVE SHIELD
OF MOSTLY THIN CIRRUS PASSING ACROSS THE AVIATION FORECAST AREA
LATE THIS MORNING WITH A FEW WAVE CLOUDS FORMING IN THE LEE OF THE
LARAMIE AND THE SNOWY RANGES WEST OF CHEYENNE. 15Z HR RR...12Z NAM12
AND TO SOME EXTENT THE 12Z GFS40 CONTINUES TO ADVERTISE SHOWERS
AND STORMS DEVELOPING ALONG A LEE TROUGH THAT EXTENDS FROM JUST
WEST OF CHEYENNE TO JUST WEST OF DOUGLAS IN THE LATE AFTERNOON
HOURS...WITH STORMS BECOMING A LITTLE MORE NUMEROUS AND STRONGER
AS THEY MOVE NORTHEAST INTO THE NORTHERN PARTS OF THE WESTERN
NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING. FOR
RIGHT NOW THE PROJECTED COVERAGES OF STORMS DOES NOT LOOK
SUFFICIENT TO INCLUDE A PREVAILING MENTION OF THUNDERSTORMS TO THE
AREA WITH THE GREATEST RAIN CHANCES (CHAD RON, SCOTTSDALE AND
ALLIANCE)...HOWEVER WE DID INCLUDE A VACANT MENTION OF
THUNDERSTORMS IN THE AREA FROM ROUGHLY 23Z THROUGH 05Z. WINDS
SHOULD PICK UP FROM THE SOUTHWEST 20G30KT THIS AFTERNOON OVER
MOST WYOMING SITES AND FROM THE SOUTH 20G30KT OVER MOST NEBRASKA
SITES. MODELS PROJECT THE SURFACE TROUGH TO PROGRESS EASTWARD LATE
TONIGHT WITH WINDS DIMINISHING A BIT AND GOING MORE NORTHWESTERLY
BY MORNING. PREVAILING FORECASTS ALL SITES WILL REMAIN VFR WITH
CEILINGS ABOVE 5000 FT AGL...ALTHOUGH WE MAY HAVE A FEW
AMENDMENTS TO MFR LATE THIS AFTERNOON WHEN WE GET A BETTER
HANDLE ON EXACTLY WHERE THUNDERSTORMS WILL FIRE AND IF THEY WILL
AFFECT ANY OF OUR AIRPORTS.

&&

.FIRE WEATHER...
ISSUED AT 313 PM MDT SUN MAY 18 2014

MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH THE NEXT WEEK
AS FUELS ARE IN GREEN UP ACROSS SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE. GUSTY SOUTHWEST WINDS WILL OCCUR ACROSS WESTERN CARBON
COUNTY THIS AFTERNOON...ALONG WITH HUMIDITIES DROPPING INTO THE
LOW TEENS. MORE WIDESPREAD RAIN CHANCES BEGIN TO INCREASE MONDAY
AFTERNOON AS A LOW PRESSURE SYSTEM MOVES INTO WESTERN UTAH AND
STALLS OVER THAT AREA. A SERIES OF DISTURBANCES EJECTING NORTH AND
NORTHEAST OFF THIS LOW WILL BRING CHANCES FOR WETTING RAINS EACH
AFTERNOON AND EVENING FOR MUCH OF THE DISTRICT THRU THE WEEK.

&&

.HYDROLOGY...
ISSUED AT 313 PM MDT SUN MAY 18 2014

NORMAL TO ABOVE NORMAL TEMPERATURES TO CONTINUE THIS UPCOMING WEEK
FOR THE FORECAST AREA...ALONG WITH A CONTINUED WET PATTERN. RISES ON
TRIBUTARIES AND HEADWATERS ARE EXPECTED FOR THE SNOWY AND SIERRA MA
DRE RANGES WITH THIS INCREASED WARMING TREND. THE LARAMIE
RIVER...UPPER NORTH PLATTE AND LITTLE SNAKE RIVERS SHOULD CONTINUE
TO SEE SIGNIFICANT RISES THROUGH MID WEEK. RAIN CHANCES CONTINUE
JUST ABOUT EVERY AFTERNOON AND EVENING THROUGH FRIDAY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...GARMON
AVIATION...GARMON
FIRE WEATHER...CLAYCOMB
HYDROLOGY...CLAYCOMB
Hazardous weather outlook, May 18, 11:02 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1202 PM MDT SUN MAY 18 2014

NEZ021-054-055-WYZ101-103>107-109>119-191815-
MORRILL-KIMBALL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1202 PM MDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. MAIN
HAZARDS WITH THESE THUNDERSTORMS WILL BE DOWN BURST WINDS TO 50 MPH
AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS MOST DAYS
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019-020-095-096-WYZ102-108-191815-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-NORTH SIOUX-SOUTH SIOUX-
NIOBRARA COUNTY-GOSHEN COUNTY-
1202 PM MDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS THE MAIN THREAT. STORM MOVEMENT EXPECTED TO BE FROM
THE SOUTHWEST TO NORTHEAST AT 30 MPH. GOLF BALL SIZED HAIL AND
DOWN BURST WINDS TO 70 MPH WILL BE THE PRIMARY HAZARDS WITH THESE
SEVERE THUNDERSTORMS. EXPECT THESE THUNDERSTORMS TO CONTINUE INTO
THE MID EVENING BEFORE EXITING EAST OF THE PANHANDLE AFTER 9 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS MOST DAYS
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF A LINE FROM
DOUGLAS TO TORRINGTON TO BRIDGEPORT AFTER 3 PM THIS AFTERNOON
THROUGH 9 PM THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 18, 3:08 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT SUN MAY 18 2014

NEZ019-096-WYZ108-182245-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
408 PM MDT SUN MAY 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...EASTERN
GOSHEN AND EXTREME NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 445 PM
MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
INTENSIFYING THUNDERSTORM 6 MILES SOUTHEAST OF TORRINGTON...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HENRY AROUND 415 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4230 10396 4212 10371 4193 10411 4199 10417
TIME...MOT...LOC 2207Z 226DEG 23KT 4200 10412

RUBIN
Local storm report, May 18, 3:34 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             7 NW MORRILL            42.04N 104.02W
05/18/2014  E0.50 INCH       SIOUX              NE   PUBLIC

&&

BCHAPMAN
Local storm report, May 18, 3:41 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT SUN MAY 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             7 N MORRILL             42.07N 103.92W
05/18/2014  E0.50 INCH       SIOUX              NE   TRAINED SPOTTER

            SOME DIME SIZED.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 funnel cloud, 5 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
May 18, 3:55 PM MST
Where
Sioux County, 26 mi S of Agate
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.044, -103.790

Winds were estimated at 55 to 60 mph northeast of Mitchell.

Hail, Sioux

When
May 18, 4:50 PM MST
Where
Sioux County, 35 mi SE of Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.332, -103.394

Penny to quarter size hail was observed seven miles northeast of Watson Ranch.

Funnel Cloud, Sioux

When
May 18, 5:22 PM MST to 5:25 PM MST
Where
Sioux County, 24.41 mi SSE of Agate
Reported by
Trained Spotter
Coordinates
42.080, -103.660

Two funnel clouds were sighted 15 miles north of Scottsbluff.

Funnel Cloud, Sioux

When
May 18, 5:33 PM MST to 5:35 PM MST
Where
Sioux County, 31.8 mi SSE of Agate
Reported by
Trained Spotter
Coordinates
42.030, -103.460

A funnel cloud was sighted just above the ground 15 miles northeast of Scottsbluff.

Tornado, Sioux

When
May 18, 5:35 PM MST to 5:40 PM MST
Where
Sioux County, 33.24 mi SSE of Agate to 32.93 mi SE of Agate
Rating
EF0
Path length
2.07 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.010, -103.450

A weak tornado touched down in open country about 7 miles north-northeast of Lake Minatare and was on the ground for five minutes. No damage was reported.

Funnel Cloud, Box Butte

When
May 18, 5:50 PM MST to 5:55 PM MST
Where
Box Butte County, 18.59 mi W of Letan
Reported by
Broadcast Media
Coordinates
42.050, -103.300

Three funnel clouds were observed a few miles south of Kilpatrick Lake.

Funnel Cloud, Box Butte

When
May 18, 5:55 PM MST to 6:00 PM MST
Where
Box Butte County, 18.37 mi WSW of Berea
Reported by
Broadcast Media
Coordinates
42.090, -103.300

Two funnel clouds were sighted over Kilpatrick Lake.

Thunderstorm Wind, Kimball

When
May 18, 5:55 PM MST to 5:57 PM MST
Where
Kimball County, 5 mi E of Kimball
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -103.564

Winds were estimated from 60 to 65 mph east of Kimball.

Funnel Cloud, Box Butte

When
May 18, 6:10 PM MST
Where
Box Butte County, 15 mi W of Alliance
Reported by
Broadcast Media
Coordinates
42.100, -103.163

A funnel cloud was sighted east of Kilpatrick Lake.

Funnel Cloud, Box Butte

When
May 18, 6:15 PM MST to 6:20 PM MST
Where
Box Butte County, Alliance
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Spotter observed a rotating wall cloud with a funnel rising and lowering.

Hail, Box Butte

When
May 18, 6:15 PM MST
Where
Box Butte County, 17 mi WNW of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.194, -103.177

Quarter size hail was reported west of Alliance.

Funnel Cloud, Box Butte

When
May 18, 6:16 PM MST to 6:18 PM MST
Where
Box Butte County, 4 mi SW of Hemingford
Reported by
Law Enforcement
Coordinates
42.279, -103.125

A funnel cloud was sighted southwest of Hemingford.

Tornado, Box Butte

When
May 18, 6:20 PM MST to 6:30 PM MST
Where
Box Butte County, 11.56 mi SW of Berea to 5.48 mi SW of Berea
Rating
EF0
Path length
6.18 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
42.100, -103.150

A weak tornado touched down in open country east of Kilpatrick Lake and moved northeast. It was on the ground for 10 minutes. No damage was reported.

Hail, Box Butte

When
May 18, 6:45 PM MST to 6:46 PM MST
Where
Box Butte County, 5 mi N of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.172, -102.870

Quarter size hail was observed north of Alliance.

Hail, Box Butte

When
May 18, 7:00 PM MST to 7:01 PM MST
Where
Box Butte County, 4 mi N of Alliance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.158, -102.870

Ping pong ball size hail was observed north of Alliance.

Hail, Box Butte

When
May 18, 7:06 PM MST to 7:07 PM MST
Where
Box Butte County, 9 mi NE of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.192, -102.746

Quarter size hail was reported northeast of Alliance.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520453, 520454, 520456, 520457, 520455, 521441, 521442, 521449, 521444, 521447, 521450, 521451, 521482, 521454, 521455, 521456.